Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Does reducing immunosuppressents cause in cortisol elevation?

User rating for this question
Answered by

Practicing since : 2008
Answered : 2297 Questions
Can reducing immunosuppressents (Immuran or Plaquanil) cause an elevation of cortisol - even if there are no return of symptoms?

I've had really elevated cortisol levels since last summer (more than double what they used to be), but no additional stress in my life, extremely healthy diet, meditation, exercise, etc. The cortisol is really in excess, as it is causing all sorts of mental and physical complications. Tumours have been ruled out, and I can't see anything in my lifestyle to correct.

It was my choice to come off the 300 mg/day of hydroxychloroquinne, and I was authorized to reduce the immuran from 150 down to the 75/day I am on now over the course of 1.5 years). I'm not in any pain, and my enzymes are all fine, but I am wondering if it may be better to find some middle ground with the immunosuppressants to return my cortisol levels to normal.

Do you think they could be related?
Thank you
Posted Thu, 20 Jun 2013 in Lupus
Answered by Dr. Shruti Rijhwani 24 hours later

Thank you for your query.

Looking into your problem I would like to say that rise in cortisol levels and tapering of azthioprine and hydroxychloroquine seems to be unrelated .

Hypercortisolism refers to a range of medical conditions in which there is an excess of circulating corticosteroids. Endogenous hypercortisolism is known as Cushing's syndrome, and may arise from the adrenal cortex, e.g. adrenal tumour, or may be secondary to overproduction of pituitary adrenocorticotrophic hormone. The most common cause of hypercortisolism is steroid therapy.

Intake of high dose of steroids may be related to your problem but decreasing the dose of azoran and others will not lead to any increased cortisol level instead they are steroid sparing agents used to avoid the side effects of steroids on long term basis .

I advise you to see an endocrinologist and get yourself thoroughly elevated
along with complete hormonal profile is needed to say anything . Kindly consult a doctor at earliest to get your issues sorted.

Hope you are satisfied with the answer.

If you have any further queries feel free to ask.

Wish you good health.
Take care.
Dr. Shruti
Above answer was peer-reviewed by
Follow-up: Does reducing immunosuppressents cause in cortisol elevation? 33 hours later
Thank you. I have not been on steroid therapy for about 5 years. The excess cortisol has been going on for about 1 year (with no change in life situation or condition).

Endocrinologists in Vancouver were only concerned with ruling out a tumor (which they did), and aren't interested in exploring anything further.

I have read online that taking melatonin can lower cortisol as they have an inverse relationship. I have also read that people on immunosuppresents should not take melatonin, but have never seen why.

If the reduction in immuran and plaquanil hasn't caused the increase of cortisol, I am really desperate to try something that may work. Do you know what (if any) problems could come from taking a meatonin supplement while on immuran?
Answered by Dr. Shruti Rijhwani 11 hours later

Thank you for your query.

Looking into this problem i willl suggest you that since life threatening conditions has already been ruled out means they must have done an extensive work up for your problem . I think you should just stay in close follow up with your doctor for any worsening of hypercortisolism.

Since you suffer from autoimmune diseases i would suggest you not to go for trial of the drugs that are not recommended for the treatment of these diseases as it may worsen and exacerbate the disease.

Despite of melatonin's antioxidant properties, it has demonstrated a tendency to stimulate inflammation in patients with certain autoimmune disorders as it is known to increase release of inflammatory cytokines.

Thank you.

Dr. Shruti

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor